Hail, Knox
- When
- May 6, 1:23 PM CST to 1:24 PM CST
- Where
- Knox County, 2 mi NE of Victoria
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.050, -90.073
An outflow boundary from early morning convection across Iowa and a lake-enhanced boundary from Lake Michigan combined to create a cluster of strong to severe thunderstorms across north-central Illinois during the afternoon and evening of May 6th. to Danville line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An outflow boundary from early morning convection across Iowa and a lake-enhanced boundary from Lake Michigan combined to create a cluster of strong to severe thunderstorms across north-central Illinois during the afternoon and evening of May 6th. The storms primarily impacted locations along and northeast of a Henry...to Rantoul...to Danville line. One cell spawned an EF0 tornado southwest of Hoopeston in Vermilion County, while other storms produced strong winds that derailed part of a train near Toluca in Marshall County. In addition, very heavy rain produced flash flooding in northeast Vermilion County during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 6, 11:22 AM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1222 PM CDT SUN MAY 6 2012 .DISCUSSION... ISSUED 1030 AM CDT SUN MAY 6 2012 10 AM SFC MAP PLACED A NORTHWARD MOVING WARM FRONT JUST SOUTH OF I-74. SOUTH OF THE BOUNDARY SOUTHERLY WINDS WERE TRANSPORTING LOW 70S DEWPOINTS INTO CENTRAL IL. COMBINATION OF VERY WARM/HUMID BOUNDARY LAYER AND STEEP LAPSE RATES/COOL AIR ALOFT WILL LEAD TO A VERY UNSTABLE AIRMASS THIS AFTERNOON WITH SURFACE BASED CAPES IN EXCESS OF 4K J/KG ACROSS THE WESTERN THIRD OF THE CWA. ONE POSSIBLE MITIGATING FACTOR FOR SEVERE STORMS AT LEAST THROUGH MID AFTERNOON WILL BE INITIALLY VERY WEAK WIND FIELDS ALOFT. DEEP LAYER SHEAR SHOULD INCREASE LATE THIS AFTERNOON AND EVENING BASED ON FORECAST SOUNDINGS...AHEAD OF A SHORT WAVE AND COLD FRONT TO OUR WEST. THROUGH MID AFTERNOON WILL WATCH FOR CONVECTION AHEAD OF A WEAKENING THUNDERSTORM COMPLEX MOVING INTO SE IA...AND ALSO ANY DEVELOPMENT ACROSS THE NRN CWA ALONG AND AHEAD OF THE NORTHWARD MOVING WARM FRONT. STILL APPEARS BEST TIMEFRAME FOR SEVERE STORMS WILL BE AFTER 6 PM IN THE WEST. VERY WARM AND HUMID AFTERNOON ON TAP WITH HIGHS NEAR 90 IN THE FAR SW. && .AVIATION... ISSUED 1222 PM CDT SUN MAY 6 2012 TIMING OF CONVECTION DIFFICULT TO PIN DOWN AT THIS POINT...BUT FROM LATE THIS AFTERNOON THROUGH THE REMAINDER OF THIS TAF CYCLE PERIODIC STORMS WILL ROAM THE AREA. CURRENT THINKING HAS INITIAL ROUND OF STORMS DEVELOPING OVER WESTERN IL LATE THIS AFTERNOON ALONG REMNANT OUTFLOW BOUNDARY AND SLOWLY TRACKING EAST/SOUTHEAST THIS EVENING. ADDITIONAL STORMS SHOULD FORM ALONG A COLD FRONT CURRENTLY IN IA/MO...WHICH WOULD AFFECT US DURING THE OVERNIGHT HOURS. STORMS MAY CONTINUE INTO MONDAY MORNING AS THE FRONT SLOWLY PUSHES ACROSS THE STATE. NOT TOO CONFIDENT IN ANY PARTICULAR TIMEFRAME FOR STORMS TO IMPACT A PARTICULAR TAF SITE SO LEFT VCTS FOR NOW. WARM FRONT HAS PUSHED NORTH OF THE AREA THIS AFTERNOON...SO SOUTHERLY WINDS WILL CONTINUE INTO EARLY EVENING. AROUND 00Z WINDS WILL BECOME LIGHTER AND BACK MORE TO THE ESE AHEAD OF THE SURFACE LOW WHICH WILL BE SHIFTING INTO MO. ANOTHER WIND SHIFT TO THE NORTHWEST IS EXPECTED FROM 10-14Z MONDAY AS THE COLD FRONT PUSHES THROUGH THE STATE. 25 && .PREV DISCUSSION... ISSUED 257 AM CDT SUN MAY 6 2012 FRONTAL BOUNDARY HAS NOT REALLY MOVED OVER THE LAST SEVERAL HOURS...EXTENDING FROM NORTHWEST IOWA TO NEAR SPRINGFIELD AND SOUTHEAST INTO SOUTH CENTRAL INDIANA. DEW POINTS IN THE 65-70F RANGE WERE POOLING ALONG THIS BOUNDARY. SOME LIGHT FOG WAS OBSERVED NORTH OF THE FRONT WITH VISIBILITIES OF 3-5 MILES. LARGE MCS STRETCHING FROM CENTRAL MINNESOTA INTO NORTHERN NEBRASKA HAS PUSHED INTO FAR NORTHWEST IOWA. SEVERE WEATHER POTENTIAL THROUGH MONDAY REMAINS THE PRIMARY FORECAST CONCERN. SHORT TERM...TODAY THROUGH MONDAY... NORTHWARD SPREAD OF THE WARM SECTOR MAY BE TEMPERED BY THE INFLUENCES OF THE MCS DEBRIS...BUT SHOULD GET FAR ENOUGH NORTH TO CLEAR OUR NORTHERN CWA TOWARD MIDDAY. INSTABILITY SHOULD NOT BE A PROBLEM AS CAPES APPROACH 3000 J/KG BY MIDDAY AND CONVECTIVE INHIBITION VALUES WANE. TIMING OF THE CONVECTION IS THE TRICKY PART...WITH THE HRRR LEANING TOWARD EARLY AFTERNOON DEVELOPMENT WEST OF THE MISSISSIPPI RIVER...AND THE NAM AND LOCAL WRF MODELS FROM ST LOUIS AND CHICAGO NWS OFFICES BRINGING SOME OF THE MCS REMNANTS INTO THE NORTHERN CWA LATE THIS MORNING. ATTENDANT COLD FRONT IS LIKELY TO MOVE INTO THE NORTHWEST CWA EARLY THIS EVENING...CONTINUING THE STORM THREAT OVERNIGHT. MOST OF THE CWA REMAINS IN A SLIGHT RISK OF SEVERE WEATHER...EXCEPT EAST OF I-57...WHERE SEVERE THREAT MAY BE VERY LATE TONIGHT OR MONDAY MORNING INSTEAD. HAVE CONTINUED WITH RAIN CHANCES MAINLY WEST OF I-55 THIS AFTERNOON...AND OVERSPREADING THE REMAINDER OF THE CWA THIS EVENING. HEAVIEST RAIN THREAT LOOKS TO BE JUST TO OUR NORTH...BUT WILL NEED TO WATCH THE FAR NORTHERN CWA WHICH HAD 1-3 INCHES OF RAIN THURSDAY NIGHT AND FRIDAY MORNING FOR ANY POTENTIAL HYDROLOGICAL CONCERNS. TIMING OF FRONTAL PASSAGE ON MONDAY SHOULD BE EARLY AFTERNOON ACROSS THE EASTERN CWA...AND HAVE KEPT LIKELY POPS GOING IN THAT AREA DURING THE DAY...DIMINISHING IN THE EVENING. TEMPERATURE-WISE...WILL LIKELY SEE HIGHS DEEP INTO THE 80S OVER THE ENTIRE FORECAST AREA...POTENTIALLY NUDGING 90 ACROSS THE SOUTHWEST CWA. MOST RECORDS TODAY ARE IN THE LOWER 90S AND LIKELY JUST OUT OF REACH...ALTHOUGH SPRINGFIELD HAS A RECORD HIGH OF 88 WHICH IS IN JEOPARDY. WILL PROBABLY SEE SOME 80 DEGREE READINGS AGAIN ACROSS THE SOUTHEAST ON MONDAY AHEAD OF THE FRONT...BUT THAT WILL BE THE LAST OF THE 80S ACROSS OUR CWA FOR THE REMAINDER OF THE WEEK. LONG TERM...TUESDAY THROUGH SATURDAY... A MUCH COOLER AND QUIETER REGIME SETS UP THE REMAINDER OF THE WEEK. AN UPPER LOW...CURRENTLY LOCATED OVER FAR NORTH CENTRAL MONTANA PER WATER VAPOR IMAGERY...SHOULD MOVE TO NEAR LAKE SUPERIOR BY TUESDAY MORNING. ASSOCIATED SURFACE AND UPPER TROUGH WILL SWING THROUGH THE GREAT LAKES TUESDAY AND WEDNESDAY...WITH THE COLDER AIR ALOFT HELPING TO TRIGGER A FEW SHOWERS. STILL LOOKS LIKE THE BEST SUPPORT FOR THIS WILL BE FURTHER TO OUR NORTH...BUT HAVE INCLUDED SOME SLIGHT CHANCES ACROSS THE NORTHEAST CWA ON WEDNESDAY AS THE TROUGH FULLY PUSHES THROUGH THE STATE. UPPER RIDGING ACROSS THE ROCKIES AT MIDWEEK WILL RESULT IN A NORTHWEST FLOW...AND BELOW NORMAL TEMPERATURES...FOR A COUPLE DAYS IN OUR AREA. LONGER RANGE MODELS SHOWING THE RIDGING PUSHING EASTWARD LATE IN THE WEEK...WITH A BIT OF MODERATION IN TEMPERATURES. SURFACE HIGH PRESSURE OVER THE MIDWEST TO PROVIDE FAIR WEATHER FOR THURSDAY AND FRIDAY...AHEAD OF A SHORTWAVE WHICH WILL PUSH ACROSS THE NORTHERN STATES LATE IN THE WEEK. MOISTURE RETURN IN OUR AREA WILL BE MEAGER AHEAD OF THIS SYSTEM...SO RAIN CHANCES ARE NOT ESPECIALLY HIGH AT THIS TIME. HOWEVER...THE NORTHWEST CWA SHOULD SEE A FEW SHOWERS AND THUNDERSTORMS BY SATURDAY AFTERNOON. GEELHART && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1134 AM CDT SUN MAY 6 2012 ILZ027>030-036-040-071645- FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK- 1134 AM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM FRONT WILL LIFT NORTH THROUGH ILLINOIS TODAY...AND A COLD FRONT WILL APPROACH FROM THE NORTHWEST TONIGHT SETTING THE STAGE FOR PERIODIC THUNDERSTORMS. SOME SEVERE STORMS WILL BE POSSIBLE EARLY THIS AFTERNOON AS A THUNDERSTORM COMPLEX TRACKS EAST FROM IOWA. HOWEVER...IT APPEARS THAT THE PRIMARY PERIOD FOR SEVERE STORMS WILL BE LATE THIS AFTERNOON AND THIS EVENING. LARGE HAIL...DAMAGING WIND GUSTS...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE COLD FRONT WILL PUSH EASTWARD ACROSS ILLINOIS ON MONDAY...WITH SOME THUNDERSTORMS POSSIBLE DURING THE MORNING HOURS. THUNDERSTORM CHANCES WILL RETURN AGAIN NEXT SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN NOON AND MIDNIGHT. ILZ031-037-038-041>056-061-071645- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-LOGAN-MACON-MASON- MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY- TAZEWELL-VERMILION-WOODFORD- 1134 AM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM FRONT WILL LIFT NORTH THROUGH ILLINOIS TODAY...AND A COLD FRONT WILL APPROACH FROM THE NORTHWEST TONIGHT SETTING THE STAGE FOR PERIODIC THUNDERSTORMS. IT APPEARS THAT THE PRIMARY PERIOD FOR SEVERE STORMS WILL BE LATE THIS AFTERNOON AND THIS EVENING. LARGE HAIL...DAMAGING WIND GUSTS...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. THROUGH TONIGHT...SEVERE WEATHER SHOULD REMAIN PRIMARILY WEST OF INTERSTATE 57. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE COLD FRONT WILL PUSH SLOWLY EASTWARD ACROSS ILLINOIS ON MONDAY...BRINGING THE THREAT FOR MORE THUNDERSTORMS...PRIMARILY DURING THE MORNING HOURS. SEVERE STORMS ON MONDAY SHOULD BE CONFINED TO AREAS MAINLY SOUTHEAST OF INTERSTATE 70. THUNDERSTORM CHANCES WILL RETURN AGAIN NEXT SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND MIDNIGHT. ILZ057-062-063-066>068-071>073-071645- CLARK-CLAY-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-LAWRENCE- RICHLAND- 1134 AM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...HOWEVER SEVERE WEATHER CHANCES SHOULD REMAIN WEST OF INTERSTATE 57. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL PUSH SLOWLY EASTWARD ACROSS ILLINOIS ON MONDAY...BRINGING THE THREAT FOR MORE THUNDERSTORMS. SEVERE STORMS MAY BE ONGOING EARLY MONDAY MORNING...THEN POSSIBLY REDEVELOP BY MID TO LATE AFTERNOON JUST AHEAD OF THE COLD FRONT. SEVERE WEATHER SHOULD BE CONFINED TO AREAS MAINLY SOUTHEAST OF INTERSTATE 70 ON MONDAY. LARGE HAIL...DAMAGING WIND GUSTS...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. 25
The Quad Cities radar (KDVN), 75 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
9 hail, 5 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
Power lines were blown down in Toluca.
Strong thunderstorm winds derailed approximately 30 train cars about 1.5 miles east of Toluca in Marshall County.
Power lines were blown down in Rantoul. In addition, an SUV window was broken.
A tornado touched down about 3.2 miles west-southwest of Hoopeston at 5:18 PM CDT. The tornado tracked eastward, destroying a grain silo, throwing a grain auger into a 20 X 40 shed, and ripping shingles off two houses before lifting 1.1 miles southwest of Hoopeston at 5:23 PM CDT.
Power poles were blown down near the junction of highways 1 and 9 near Hoopeston.
Nearly 3.00 of rain fell in northeast Vermilion County within 90 minutes during the early evening. Streets and rural roads from Hoopeston to 3 miles west of Hoopeston, and along Illinois Route 9 to the Indiana border were impacted by more than a foot of water.
A tree was blown down across Winter Avenue a quarter of a mile east of Bowman Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyThe tornado archive for Illinois, 2012Warnings in Illinois, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374448, 374449, 374450, 374451, 374457, 374461, 374452, 374453, 374460, 374454, 374447, 374455, 374456, 374459, 387107, 374458.